Posted by pseudoname on June 8, 2006, at 11:25:46
In reply to Re: buprenorphine SEspseudoname, posted by pulse on June 8, 2006, at 7:21:21
> i would assume one of the main ones, as with most, if not all opiates, is extreme constipation.
Oh yeah. When I started my buprenorphine trial in Nov/Dec, constipation crept up on me and got worse as the weeks went on. I occasionally took holidays from the bupe just for the purpose of having a bowel movement, which was sometimes similar to giving birth.
(There's too much detail ;-) from those days in my bupe trial thread, before & following this post: http://www.dr-bob.org/babble/20051203/msgs/585836.html)
The constipation problem DID get better as months went on. Under Ed's advice I used Miralax, which was the most help, but far from a cure.
I'm now taking a dose (1 mg/day) about 1/3 of my starting dose, and constipation is no longer an issue. Elizabeth said her constipation never got much better.
I would give the following advice re constipation to anyone about to try buprenorphine:
•Start a high-fiber diet & drinking lots of fluids ASAP before you start taking bupe.
•Start taking Miralax right away, before you begin to have constipation problems, if you can get it.
•Stock up on suppositories & enemae before starting bupe; not that they'll really do any good.
•If at any time you think you could even possibly have a slight feeling like you might maybe want to poop, DO SO IMMEDIATELY. Do not wait.
I think the only ongoing side-effect Elizabeth reported was constipation. Nausea occurs early in the process but only for a few days. Nevertheless, I'd also lay in a box of OTC anti-nausea medicine like Bonine before starting bupe.